CSN Login
Members Online: 10

Personality changes with gbm???

Shmay27
Posts: 8
Joined: Aug 2012

Hey it's Kayla again!
I'm down to the point where there is no more protection and just wanting help.... Not only help but even someone with a similar situation.. My father was diagnosed with gbm stage four and was told it was inoperable .. Skip forward til now (7months later) and our last MRI was an enormous blessing saying his tumor has shrunk by 25%!!!! Huge difference!!! We were so pleased and it brought so much hope to myself and my family but not so much my father... He is very pessimistic about everything even though we found out this miracle but that is not even what I finally came back on this website to talk about. My father has become extremely aggressive and paranoid and is not only accusing my mother (his main caretaker and wife of 25 or more years (not sure exactly)) of infidelity and that's she is trying to kill him and everything in between and is still trying to drive and drink alcohol even though he was directed by doctors not too and plenty of other occasions where he has told me or my older brother never to come to our childhood house again or even been mean to my fourteen year old sister who still lives at home with my mom and dad.. He hides his pills and then forgets where he put them and then accuses my mother of taking them from him etc. the examples go on and on....I feel like everyone has just accepted the idea that this is who he is and this is just his way of dealing with the situation while I can't help but notice that he did not have these tendencies before his diagnosis and truly believe that this is not him talking and saying such terrible things when we are very loving and caring and honestly trying our hardest to make his life as good as possible and show him all of our love for him..........if anyone else has delt with this type of symptoms please help me and my family and let ,e know how u succeeded in dealing and with what methods... It's come to the point where I don't feel comfortable with my mother and my sister living with him and I know in my heart it is not his fault but at the same time unless we find a solution it is not healthy for either of them to be there.... Honestly I have noticed that not many people have talked about these symptoms or if they do its very vague because no one wants to talk about their suffering loved one or themselves in this way but I'm out of options and out of prospective solutions and I'm just looking for more people who are honest enough to admit that they can relate or help me find something or ease these symptoms or help with fixing them... Thank u so much!!!! All replies are greatly appreciated!!!!

cindysuetoyou's picture
cindysuetoyou
Posts: 508
Joined: Dec 2009

I'm so sorry that you are having to deal with such difficult personality issues, on top of dealing with brain cancer. You must feel so much pressure....I am so sorry!

I don't have any really good advice--but I wanted to ask if your dad is taking steroids? I wonder if "steroid psychosis" is causing or exacerbating his issues? My son took a high dose of dexamethasome and he was one of the rare few who didn't have issues from it. But I've read about so many others who couldn't tolerate steroids and became different people while they were on steroids. Many have reported behaviors like your father is doing.

It's one of the many catch-22s of cancer---the treatments they need cause problems that are as bad as what the doctors are trying to cure. But if your dad's behavior is from steroids, his doctors may be able to make some adjustments that could help. Please be sure that you talk to his doctors and let them know what's going on. And please be sure to tell them that your dad is drinking. That's so serious--depending on his medications---it can be deadly.

Love and blessings,
Cindy in Salem, Oregon

connsteele
Posts: 232
Joined: May 2011

This sure sounds like steroid psychosis. Our son was on a high dose while undergoing radiation. His usual self was very calm and steady. But on the steroid he would get very agitated. In fact, we called the green pills, the green meanies. That was so unlike him as he was a very gentle soul. If your dad is on a form of Decadron, I was told that switching to prednisone, another type of steroid was better. Press this issue with your dad's cancer doc. I've heard that some docs dismiss this idea of steroid psychosis. Glad to hear about the good MRI report.
Connie
Mother of David

mom_in_CT
Posts: 19
Joined: Jun 2011

My daughter was readmitted to the hospital for two days following surgery for severe psychosis. Although she was on a number of medications, they determined that is was from the Decadron. It was the scariest thing I have ever experienced.

Scottgri
Posts: 44
Joined: Mar 2012

I was on heavy doses of it, it definitely affected my personality. I try to kid about it saying I had to apologize to my wife a lot more than I used to. The ogre was just underneath the skin ready to jump out. Even so, I'd take it again, nasty stuff with a good purpose and dangerous side affects. For me it was a post op precaution from swelling, the brain has now where to go, unlike knees, after surgery. I got back to normal pretty quick after stopping it.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network